Alert archive / Washington / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Seattle, WA

August 15, 20084 counties in Washington

NWS Seattle, WA issued this red flag warning at Aug 15, 2008, 3:50 PM PDT for 4 counties in Washington. It took effect at Aug 16, 2008, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2008, 3:50 PM PDT (22:50 UTC)
In effect from
Aug 16, 2008, 10:00 AM PDT
Expired
Aug 16, 2008, 8:00 PM PDT
In force
10 hr
Issued by
NWS Seattle, WA

Counties King County, WA, Lewis County, WA, Pierce County, WA, Skamania County, WA

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSEW 152250
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
350 PM PDT FRI AUG 15 2008

...CRITICALLY DRY AND UNSTABLE CONDITIONS EXPECTED ALONG THE WEST
SIDE OF THE CENTRAL CASCADES ON SATURDAY...

WAZ659-161530-
/O.UPG.KSEW.FW.A.0001.080816T1800Z-080817T0300Z/
/O.NEW.KSEW.FW.W.0001.080816T1700Z-080817T0300Z/
CENTRAL CASCADES-
350 PM PDT FRI AUG 15 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT SATURDAY IN 
FIRE WEATHER ZONE 659 FOR VERY DRY AND UNSTABLE CONDITIONS...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM PDT SATURDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

A THERMAL SURFACE PRESSURE TROUGH WILL PASS OVER THE CASCADES ON
SATURDAY...SUPPORTING CRITICALLY DRY AND UNSTABLE CONDITIONS
DURING THE PEAK BURNING HOURS ON SATURDAY. THIS CRITICAL
COMBINATION OF DRYNESS AND INSTABILITY WILL SUPPORT EXTREME FIRE
BEHAVIOR AND RAPID GROWTH OF ANY FIRES THAT MAY GET STARTED ON
SATURDAY.

A RED FLAG WARNING IS ISSUED WHEN CRITICALLY DRY AND UNSTABLE
CONDITIONS ARE FORECAST IN THE NEXT 12 TO 24 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS. 

PLEASE PASS THIS MESSAGE ALONG TO FIRE CREWS IN THE FIELD.
FIRE CREWS WILL WANT TO EMPLOY ALL SAFETY PRACTICES AND BE SURE
TO USE LCES.

$$

HANER

WEATHER.GOV/SEATTLE
2 follow-up statements
000 
WWUS86 KSEW 161528
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
828 AM PDT SAT AUG 16 2008

...CRITICALLY DRY AND UNSTABLE CONDITIONS EXPECTED ALONG THE WEST
SIDE OF THE CENTRAL CASCADES TODAY...

WAZ659-162330-
/O.CON.KSEW.FW.W.0001.080816T1700Z-080817T0300Z/
CENTRAL CASCADES-
828 AM PDT SAT AUG 16 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

A THERMAL SURFACE PRESSURE TROUGH WILL BE LOCATED OVER THE
CASCADES TODAY...SUPPORTING CRITICALLY DRY AND UNSTABLE
CONDITIONS DURING THE PEAK BURNING HOURS. THIS CRITICAL
COMBINATION OF DRYNESS AND INSTABILITY WILL SUPPORT EXTREME FIRE
BEHAVIOR AND RAPID GROWTH OF ANY FIRES THAT MAY GET STARTED
TODAY.

A RED FLAG WARNING IS ISSUED WHEN CRITICALLY DRY AND UNSTABLE
CONDITIONS ARE FORECAST IN THE NEXT 12 TO 24 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS.

PLEASE PASS THIS MESSAGE ALONG TO FIRE CREWS IN THE FIELD. FIRE
CREWS WILL WANT TO EMPLOY ALL SAFETY PRACTICES AND BE SURE TO USE
LCES.

$$

HANER

WEATHER.GOV/SEATTLE
000 
WWUS86 KSEW 162144
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
244 PM PDT SAT AUG 16 2008

...CRITICALLY DRY AND UNSTABLE CONDITIONS OCCURRING ALONG THE
WEST SIDE OF THE CENTRAL CASCADES TODAY...

WAZ659-170300-
/O.CON.KSEW.FW.W.0001.000000T0000Z-080817T0300Z/
CENTRAL CASCADES-
244 PM PDT SAT AUG 16 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR VERY DRY AND UNSTABLE CONDITIONS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

A THERMAL SURFACE PRESSURE TROUGH WAS LOCATED OVER THE CASCADES
THIS AFTERNOON...SUPPORTING CRITICALLY DRY AND UNSTABLE
CONDITIONS. THE AMOUNT OF DRYNESS AND INSTABILITY WILL SUPPORT
EXTREME FIRE BEHAVIOR AND RAPID GROWTH OF ANY FIRES THAT MAY GET
STARTED TODAY. VISIBLE SATELLITE IMAGERY AT 2 PM WAS SHOWING SMOKE
COLUMNS OVER THE CASCADES NEAR MOUNT HOOD AND WEST OF
LEAVENWORTH...TESTIMONY TO THE CRITICALLY DRY AND UNSTABLE
CONDITIONS OVER THE REGION TODAY.

A RED FLAG WARNING IS ISSUED WHEN CRITICALLY DRY AND UNSTABLE
CONDITIONS ARE FORECAST IN THE NEXT 12 TO 24 HOURS. THESE
CONDITIONS ARE CHARACTERIZED WHEN BOTH THE MID AND HIGH LEVEL
HAINES INDEX ARE FORECAST TO BE A 5 OR 6 IN COMBINATION WITH
RELATIVE HUMIDITY OF LESS THAN 25 PERCENT AND SUFFICIENTLY DRY
FUELS.

PLEASE PASS THIS MESSAGE ALONG TO FIRE CREWS IN THE FIELD. FIRE
CREWS WILL WANT TO EMPLOY ALL SAFETY PRACTICES AND BE SURE TO USE
LCES.

$$

HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 15, 3:50 PM PDT, 0 minutes earlier.

Area forecast discussion, Aug 15, 3:50 PM PDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
350 PM PDT FRI AUG 15 2008

.SYNOPSIS...A STRONG UPPER RIDGE AND LIGHT SURFACE FLOW WILL
CONTINUE THE VERY WARM WEATHER THROUGH SATURDAY NIGHT. A TRANSITION
IN THE PATTERN WILL GET UNDERWAY SATURDAY NIGHT AND SUNDAY WITH A
CHANCE OF THUNDERSTORMS AND MODERATING TEMPERATURES. ONSHORE FLOW
WILL FORCE COOLER MARINE AIR INLAND SUNDAY NIGHT AND AN UPPER TROUGH
WILL DOMINATE THE PICTURE NEXT WEEK.

&&

.SHORT TERM...THE MID LEVEL CONVECTIVE CLOUDS MOVED OVER THE WESTERN
FOURTH OF THE AREA WITH ECHOES ON THE THE RADAR...BUT NO INDICATION
OF ANYTHING MAKING IT TO THE GROUND AT THE REPORTING LOCATIONS OUT
THERE. NO LIGHTNING OF LATE. THIS AREA OF CLOUDS WILL EXIT TO THE
NORTH THIS EVENING FOR CLEARING SKIES OVERNIGHT.  THE CLOUDS AFFECT
THE TEMPERATURES ALONG THE COAST SIGNIFICANTLY THUS FAR WITH
READINGS 5-10 DEGREES COOLER THAT 24 HRS AGO AT 3 PM. INTERIOR AREAS
RANGED FROM 2 DEGREES COOLER TO 6 DEGREES WARMER. AT SANDPOINT WE
HAVE MADE IT TO 92 THUS FAR...6 DEGREES WARMER THAN YESTERDAYS HIGH.
WITH THE VERY WARM AIR MASS IN PLACE WE WILL BE IN FOR ANOTHER VERY
MILD NIGHT WITH LOWS GENERALLY IN THE 60S AND POSSIBLY A COUPLE OF
AREAS ONLY BOTTOMING OUT AROUND 70.

FOR SATURDAY...AFTER A VERY WARM START TO THE DAY...TEMPERATURES
WILL CLIMB QUICKLY OVER INTERIOR AREAS. THANKS TO MORE SUNSHINE IT
WILL BE SIGNIFICANTLY WARMER ALONG THE COAST AND SOMEWHAT WARMER
OVER THE INTERIOR AREAS IN GENERAL WHEN COMPARED TO TODAY. WHEN
FACTORING IN THE DEWPOINTS...THAT AGAIN PUTS THE AREA INTO THE HEAT
WARNING CRITERIA SO HAVING THAT UP UNTIL LATE SATURDAY EVENING LOOKS
GOOD.

THE AIR STAGNATION ADVISORY THAT IS IN EFFECT THROUGH LATE SATURDAY
EVENING ALSO LOOKS VALID AS FLOW THROUGH THE REGION IS RATHER
LIMITED...ESPECIALLY DURING THE DAY SATURDAY AS THE SURFACE TROUGH
OUGHT TO BE OVER THE INTERIOR DURING THE DAY.

THINGS BEGIN TO CHANGE SATURDAY NIGHT AS SOUTHERLY FLOW STRENGTHENS
ALOFT. THIS WILL ALLOW FOR MORE UPPER LEVEL MOISTURE AND INSTABILITY
TO BE ADVECTED OVER THE TOP OF THE STATE. MODEL GUIDANCE INDICATES
SEVERAL SHORTWAVES MOVING ACROSS THE AREA LATER SATURDAY
NIGHT...LATER SUNDAY AND AGAIN SUNDAY NIGHT. EACH OF THESE FEATURES
WILL BE CAPABLE OF KICKING OFF THUNDERSTORMS OVER THE AREA THUS HAVE
A CHANCE OF THUNDERSTORMS I THE FORECAST THROUGH THIS TIMEFRAME. AT
THIS POINT THE GREATEST THREAT OF THUNDERSTORMS LOOKS TO BE SUNDAY
NIGHT WHEN THE GREATEST UPPER LEVEL MOISTURE AND INSTABILITY IS IN
PLACE ALONG WITH THE STRONGEST WAVE ROLLING UP THE COAST. WITH THE
ADDED CLOUD COVER AND SOME ONSHORE FLOW SUNDAY...TEMPERATURES WILL
BE COOLER SUNDAY...ALTHOUGH STILL SIGNIFICANTLY WARMER THAN NORMAL
WITH ANOTHER FAIRLY MILD NIGHT MOST OF THE AREA SUNDAY NIGHT.
CERNIGLIA

.LONG TERM...FOR MONDAY...A RATHER STRONG ONSHORE PUSH BEGINS TO
TAKE SHAPE AS A STRONG NEGATIVELY TILTED UPPER TROUGH SWINGS ON
THROUGH DURING THE DAY. COULD BE INTERESTING IN THAT A MARINE PUSH
WILL BE ONGOING IN THE LOW LEVELS WHILE AT THE UPPER LEVELS THE AIR
MASS REMAINS MOIST AND UNSTABLE FOR A CONTINUED THREAT OF MID LEVEL
THUNDERSTORMS. HAVE ADDED THIS THREAT TO THE MORNING HOURS...BUT
ONCE THIS FEATURE PASSES MID DAY THUNDERSTORM THREAT IS GONE WITH
JUST LINGERING SHOWERS TO DEAL WITH. TIMING OF THIS IS SUSPECT AS
MODELS CONTINUE THE TREND OF SLOWING THIS SYSTEM DOWN. PRETTY
DYNAMIC SYSTEM FOR AUGUST. WITH THE STRONG ONSHORE FLOW WILL BE
SIGNIFICANTLY COOLER DURING THE DAY WITH HIGHS IN THE 60S TO LOWER
70S. HOPE YOU ENJOYED THE HEAT BY THEN.

BEYOND THAT SERIOUS QUESTIONS REMAIN RELATED TO THE TUESDAY ONWARD
PERIOD AND CONFIDENCE IS LOW IN THE DETAILS. DEGREE OF TROUGH
AFFECTING THE REGION FOR MOST OF NEXT WEEK IS WHERE THE QUESTION
REMAINS AS MODELS ARE NOT CONSISTENT AND DIFFER SIGNIFICANTLY. FOR
THE MOMENT LEANED A BIT PESSIMISTIC WITH CLOUDIER AND COOLER THAN
NORMAL WITH A THREAT OF SHOWERS. HOWEVER IF THE TRENDS CONTINUE IN
THE DIRECTION THAT THEY HAVE BEEN GOING...IT WILL BE WORSE. FOR
INSTANCE...THE WORST CASE SCENARIO...THE LAST COUPLE OF RUNS OF THE
GFS WOULD HAVE FAIRLY HEAVY RAINS (FOR AUGUST) OVER A SIGNIFICANT
PORTION OF OUR AREA TUESDAY INTO WEDNESDAY WITH TEMPERATURES HOLDING
IN THE 60S AND SNOW LEVELS IN THE 5500-6500 FT RANGE AT TIMES. THIS
WOULD BE A COUPLE OF STANDARD DEVIATIONS OUTSIDE OF NORMAL AND WILL
NEED TO BE WATCHED. STAY TUNED.  CERNIGLIA

&&

.AVIATION...AN UPPER LEVEL RIDGE IS CENTERED OVER EASTERN WASHINGTON
WITH WEAK SLY FLOW ALOFT. A BROAD THERMALLY-INDUCED TROUGH OF LOW
PRESSURE LIES JUST INLAND FROM THE COAST THIS EVENING. THIS PATTERN
WILL CONTINUE TO PRODUCE LIGHT NORTH TO NORTHEASTERLY LOW LEVEL FLOW
INLAND AND ONSHORE WESTERLY FLOW ALONG THE COAST. REDUCED
VISIBILITIES AND IFR CEILINGS WILL RETURN TO COASTAL AREAS TONIGHT
AS STRATUS AND FOG MOVE ONSHORE...BUT STAY NEAR THE COAST.

OTHERWISE VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS MOST OF THE
REGION THROUGH THE FORECAST PERIOD WITH INCREASING HIGH LEVEL
MOISTURE DRIFTING NORTHWARD IN SOUTHERLY FLOW ALOFT. THERE IS A RISK
OF THUNDERSTORMS LATER SATURDAY AS THE MOISTURE INCREASES.

KSEA...VFR EXPECTED THROUGH THE FORECAST PERIOD. TYPICAL DIURNAL
WINDS WITH NW 7-9KT THIS EVENING...EASING AND VEERING TO NE 2-4KT
BY 09Z.

&&

.MARINE...SMALL CRAFT ADVISORY WINDS WILL LIKELY CONTINUE OVER
COASTAL WATERS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS
AND PRIMARILY OFFSHORE. THESE SHOULD EASE SATURDAY AS COASTAL PRES
GRADIENTS RELAX. EXPECTING A LOW-END SMALL CRAFT WESTERLY THIS
EVENING IN THE CENTRAL AND EAST STRAIT. A STRONGER PUSH SHOULD
DEVELOP SATURDAY EVENING.

NEW GFS SHOWS A SERIES OF PROGRESSIVE TROUGHS MOVING ACROSS THE
PACIFIC NORTHWEST NEXT WEEK. DIDNT BUY OFF ON FULL INTENSITY BUT
DID TREND FORECASTS IN THAT DIRECTION WITH SWLY ONSHORE FLOW ALL
WATERS BY TUE.

&&

.FIRE WEATHER...NOW HAVE ISSUED A RED FLAG WARNING FOR ZONE 659
(CENTRAL CASCADES) FOR SATURDAY FOR VERY DRY AND UNSTABLE
CONDITIONS. AM USING OUR NEWLY DEVELOPED CRITERIA OF A MID AND HIGH
LEVEL HAINES INDEX OF 5 AND/OR 6 AND RELATIVE HUMIDITY LESS THAN 25
PERCENT. MAY REACH THAT CRITERIA IN A FEW SPOTS TODAY OVER THE
CENTRAL CASCADES...BUT MODEL SOUNDINGS SHOW A STABLE LAYER AROUND
700-750 MB. THIS GOES AWAY ON SATURDAY...AND RH DROPS A BIT MORE.
MODEL SOUNDINGS FROM JUST SOUTH OF MOUNT RAINIER SHOW NOTHING IN THE
WAY OF PLUME/COLUMN DEVELOPMENT SATURDAY ON ANY FIRES THAT DEVELOP.
FIRE CREWS WILL WANT TO BE PARTICULARLY CAREFUL AND EMPLOY FULL
SAFETY AND LOOKOUT MEASURES.        HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
    .SMALL CRAFT ADVISORY COASTAL WATERS...CENTRAL AND EAST STRAIT
     OF JUAN DE FUCA.
    .HEAT WARNING FOR GREATER SEATTLE AREA AND SOUTHWEST INTERIOR.
    .AIR STAGNATION ADVISORY FOR WESTERN WASHINGTON.
    .RED FLAG WARNING FOR THE WEST SLOPE OF THE CENTRAL CASCADES.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:04 AM PDTSmall Craft AdvisorySEW18 hr
Aug 15, 8:36 AM PDTFire Weather WatchSEWKing, Lewis, Pierce, Skamania7 hr
Aug 15, 10:00 AM PDTExcessive Heat WarningSEW36 hr

Nearby

Red Flag Warnings in Washington, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.